Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 41, NWS El Paso, TX

August 24, 2015El Paso County, Texas; Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 24, 2015, 1:42 AM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2015, 1:42 AM MDT (07:42 UTC)
Expired
Aug 24, 2015, 3:45 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 21 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2015-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2015-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2847 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WGUS54 KEPZ 240742
FFWEPZ
NMC013-TXC141-240945-
/O.NEW.KEPZ.FF.W.0041.150824T0742Z-150824T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
142 AM MDT MON AUG 24 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  NORTHWESTERN EL PASO COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 345 AM MDT
    
* AT 141 AM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SUNLAND PARK...
  WEST EL PASO...
  CENTRAL EL PASO...
  EL PASO...
  FORT BLISS...
  SANTA TERESA...
  CANUTILLO...
  FRANKLIN MOUNTAINS STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3175 10640 3176 10646 3175 10649 3178 10653
      3179 10678 3194 10677 3194 10652 3181 10639
      3171 10636 3171 10637

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:25 PM MDT, 11 hours 17 minutes earlier.

Area forecast discussion, Aug 23, 2:25 PM MDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
225 PM MDT SUN AUG 23 2015

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND TONIGHT WHILE A WEAK COLD FRONT
PUSHES ACROSS THE REGION. THIS WEATHER PATTERN WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH A FEW
STORMS PRODUCING HEAVY RAINFALL WITH POSSIBLE FLOODING. HAIL
AND STRONG GUSTY WINDS MAY ALSO OCCUR WITH SEVERAL STORMS. FOR
THE REMAINDER OF THE WEEK HIGH PRESSURE ALOFT WILL PRODUCE
SEASONABLY WARM DRIER WEATHER WITH ONLY SLIGHT CHANCES OF MAINLY
MOUNTAIN THUNDERSTORMS.

&&

.DISCUSSION...
FAIRLY MOIST AND UNSTABLE ENVIRONMENT EARLY THIS AFTERNOON WITH
PRECIPITABLE WATER AROUND 1.2 TO 1.4 INCHES, DEWPOINTS ABOVE 50 F
AND MUCAPES FROM 700 TO 1400 J/KG. A WEAK COLD FRONT WAS
MEANWHILE MOVING SLOWLY TO THE SOUTHWEST INTO THE CWA WITH THE
EASTERLY FLOW BEHIND IT SUSTAINING TRANSPORT/INFLOW OF MOIST
UNSTABLE AIR. LITTLE CONVECTIVE INHIBITION PRESENT SO EXPECT
SURFACE HEATING...UPSLOPE FLOW...FRONTAL CONVERGENCE/UPLIFT AND
OUTFLOW BOUNDARIES WILL GENERATE SCATTERED TO NUMEROUS
SHOWERS/THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WIND PROFILE
WILL BE FAVORABLE FOR SLOW MOVING AND/OR BACK BUILDING CELLS SO
GIVEN THE ABUNDANT AND DEEP MOISTURE EXPECT HEAVY RAINS AND
FLOODING TO BE PRIMARY WEATHER HAZARD. INSTABILITY AND DCAPES
VALUES ALSO SUGGEST ONE OR TWO STORMS MAY PRODUCE HAIL AND WINDS
NEAR SEVERE CRITERIA.

BEGINNING MONDAY A LARGE DEEP UPPER HIGH BUILDS OVER THE SOUTHERN
AND CENTRAL ROCKIES THROUGH THE MIDDLE OF NEXT WEEK. ASSOCIATED
INDUCED SUBSIDENCE AND WARMING ALOFT WILL STABILIZE AND DRY OUT
THE ATMOSPHERE AFTER TODAY. THUS EXPECT DIMINISHING CONVECTIVE
THREAT BEGINNING TOMORROW WITH MOST THUNDERSTORM ACTIVITY CONFINED
TO MOUNTAIN AREAS LATER PERIODS.THE SUNSHINE AND SUBSIDENCE WILL
ALSO PUSH TEMPERATURES ABOVE NORMAL THIS WEEK.

&&

.AVIATION...VALID 24/00Z-25/00Z.

WEAK BACKDOOR FRONT PUSHING WEST ACROSS THE CWA SUNDAY EVENING. GENLY
VFR THROUGH THE PERIOD WITH SCT070-100 SCT-BKN 100-140  SCT-BKN 200-
250.  SCT TSRAGS CONDS VRB 25G37KT 3SM +TSRAGS SCT030 BKN060CB
OVC200. CB TOPS 450. FREQUENCY OF STORMS WILL BE HIGHER AND CIGS
WILL BE LOWER OVER THE MOUNTAINS. WINDS WITH THE BACKDOOR FRONT
PUSHING IN FROM THE NE  10G29 WITH G 25-30 KT WEST SLOPES/PASSES.
VSBY IN SOME AREAS 5-10 MI IN HAZE BHN FNT.

 &&

.FIRE WEATHER... HIGH PRESSURE ALOFT WILL CONTINUE TO PREVAIL OVER
THE AREA FOR THE UPCOMING WEEK. THE AIRMASS WILL CONTINUE TO BE
QUITE MOIST TODAY AND COMBINE WITH A WEAK BACKDOOR FRONT FROM THE
NORTHEAST AS IT PUSHES TO THE WEST. THIS WILL PROVIDE MORE STORM
FUEL AND A FOCUSING MECHANISM FOR THUNDERSTORMS. AREAS OF HEAVY RAIN
AND LOCAL FLOODING ARE LIKELY AGAIN. TUESDAY SHOULD SEE A TRANSITION
BACK TO DRIER CONDITIONS AS DRIER CONTINENTAL AIR MOVES IN.
THUNDERSTORMS WILL BE LIMITED MAINLY TO THE MOUNTAINS TUESDAY
THROUGH FRIDAY. WITH LESS CLOUD COVER AND DRIER AIR...TEMPERATURES
WILL CLIMB BACK ABOVE NORMAL. THE MIN RH FIELD WILL RUN FROM 25% TO
35% LOWLANDS AND 45% TO 55% ABOVE 7500 FEET SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  93  73  94 /  50  20  10   0
SIERRA BLANCA           66  91  69  92 /  40  10  10   0
LAS CRUCES              65  91  67  93 /  50  20  10   0
ALAMOGORDO              66  92  68  93 /  40  30  20  10
CLOUDCROFT              47  71  49  73 /  70  50  30  30
TRUTH OR CONSEQUENCES   65  89  67  91 /  40  30  20   0
SILVER CITY             58  85  60  87 /  50  40  20  10
DEMING                  66  91  68  93 /  50  30  20   0
LORDSBURG               66  91  67  93 /  40  40  20  10
WEST EL PASO METRO      70  93  73  93 /  50  20  10   0
DELL CITY               69  94  68  96 /  50  10  10   0
FORT HANCOCK            67  94  71  95 /  40  20  10   0
LOMA LINDA              64  91  67  93 /  50  20  10   0
FABENS                  68  94  70  95 /  50  20  10   0
SANTA TERESA            68  92  70  94 /  50  20  10   0
WHITE SANDS HQ          66  92  69  93 /  50  20  10   0
JORNADA RANGE           65  91  68  93 /  40  20  20   0
HATCH                   65  92  67  94 /  50  20  20   0
COLUMBUS                67  91  68  94 /  50  30  20   0
OROGRANDE               68  92  69  93 /  40  20  10   0
MAYHILL                 53  78  55  80 /  60  40  30  20
MESCALERO               52  80  54  82 /  60  50  30  30
TIMBERON                55  79  56  81 /  60  30  30  20
WINSTON                 55  83  58  84 /  50  40  30  20
HILLSBORO               60  90  62  92 /  50  40  20  10
SPACEPORT               65  90  68  91 /  40  20  20   0
LAKE ROBERTS            52  84  55  86 /  60  50  30  20
HURLEY                  59  87  62  89 /  50  40  20  10
CLIFF                   56  88  59  90 /  50  40  30  10
MULE CREEK              54  88  56  90 /  50  40  30  10
FAYWOOD                 61  88  62  91 /  50  40  20  10
ANIMAS                  66  91  68  93 /  50  40  30  10
HACHITA                 65  91  66  93 /  50  30  20   0
ANTELOPE WELLS          63  88  64  90 /  70  30  30  10
CLOVERDALE              61  87  63  89 /  60  40  40  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Aug 23, 11:45 PM MDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1145 PM MDT SUN AUG 23 2015

NMZ401>417-TXZ418>424-242015-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
1145 PM MDT SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH A FEW STORMS
PRODUCING VERY HEAVY RAINFALLS...HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS TO  60 MPH WHICH MAY CAUSE PROPERTY DAMAGE. OVER 2 INCHES
OF RAIN WILL FALL OVER ISOLATED LOCATIONS RESULTING IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY: ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW
STORMS PRODUCING HEAVY RAINFALLS...SMALL HAIL AND WIND GUSTS TO 50
MPH. UP TO AN INCH OF RAIN WILL FALL OVER A FEW LOCATIONS.

TUESDAY THROUGH SATURDAY: A FEW MOSTLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS MAINLY AROUND MOUNTAIN AREAS...OTHERWISE MOST OF
THE LOWER ELEVATIONS WILL HAVE DRY WEATHER THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT
WEATHER TO OUR OFFICE VIA THE SPOTTER PHONE NUMBER OR VIA TWITTER
WITH OUR HANDLE @NWSELPASO

ROGASH

In the hours before

Special weather statement, Aug 23, 7:46 PM MDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
746 PM MDT SUN AUG 23 2015

TXZ423-240230-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-
746 PM MDT SUN AUG 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 830 PM MDT...

AT 744 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR JUST SOUTHWEST OF FORT HANCOCK...MOVING NORTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT HANCOCK...
MCNARY...
ACALA...
PORTIONS OF INTERSTATE 10 NEAR FORT HANCOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3129 10587 3132 10594 3146 10587 3142 10584
      3144 10581 3142 10580 3141 10578 3138 10580
      3137 10576 3135 10576 3133 10573 3133 10572
      3131 10572 3131 10569 3130 10570 3130 10568
      3128 10569 3129 10566 3128 10566 3121 10580
TIME...MOT...LOC 0144Z 219DEG 6KT 3126 10587

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:46 PM MDTSpecial Weather StatementEPZHudspeth44 min
Aug 24, 1:23 AM MDTAreal Flood AdvisoryEPZEl Paso112 min
Aug 24, 4:56 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Aug 24, 5:19 PM MDTFlash Flood WarningEPZEl Paso3 hr
Aug 23, 6:17 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 23, 6:22 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 24, 3:28 PM MDTSpecial Weather StatementEPZ47 min

Nearby

Flash Flood Warnings in Texas, 2015Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.